Asymmetrical Leg & Arm Pain/Weakness
Nov 3, 2004
My partner was diagnosed with HIV in 2000. He had been suffering from a virus-type illness, which we now presume to be seroconversion. At this time his legs and arms became very painful. A constant dull ache with severe shooting pains that were agony, but more on the left hand side. The pain wasn't in his feet at all and wasn't a burning sensation. No swollen joints either. The leg pain was mainly on the top of the shin. This pain remained for about a year and was not relieved by any NSAIDs including Vioxx and Celebrex. Dihydrocodeine helped a bit. He could hardly walk in this time. During this time his CD4 & VL remained ok and not requiring treatment. The pain was worse in the evenings and after too much exertion.
This eventually went away but returned in 2003 and lasted 6 months. This time the pain was much more focussed on his left leg and arm, with lack of feeling in his left hand and leg that caused him to drop glasses and other objects and limp badly. This coincided with his VL rising and CD4 dropping as HIV progressed, so he initiated treatment (ABC, 3TC, EFV) last December. His VL dropped from 350,000 to 400 in 3 weeks and then to <50 in three more. A month or so later, the pains again went away.
Now they are back again - started about 2 months ago. We thought it was his VL rising again and related to that, but he's still <50 and in fact his CD4 has risen from 500 to 800 in the past 3 months. This time again it's dull pain with agonising shooting pains in left leg and left arm. (very slightly on right side too). He has the weakness back also. Still no burning sensation, so doesn't sound like PN at all. Been to Rheumatology who have ruled anything arthritic out. NSAIDS still don't work. The only thing that seems to help at all is Tramadol Hydrochloride x 8 a day.
I work for a HIV organisation in the UK with HIV positive gay men, and part of my job includes being up to date with latest in treatment options and understanding of HIV itself. In all my research, and in conversations with people I work with, I can't find anything that sounds like this at all. Apologies if it's the case, but I realise that this may not even be HIV related. We're off to Neurology next, but really no one seems to know what's going on, so I was wondering if you had ever come across anything like this before, or have any clues?
Many thanks in advance
Response from Dr. Henry
Asymmetric pain like that makes it unlikely to be due to the usual toxic (drug) or HIV-related neuropathy. Seeing a neurologist sounds like a very good idea. A history of some form of nerve entrapment, post-herpetic neuralgia, reflex sympathetic syndrome--those are just a fw of the possibilities. Nerve conduction studies and other specialized tests can sometimes help sort out the possibilities. I hope some progress is made. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Breast Sucking Worried I Have HIV
- Groin Pain After Breast Sucking Worried I Have HIV
- Hair Loss After Sucking Penis Worried I Have HIV
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Tingling Lips After Sucking Penis Worried I Have HIV
- Can Vaginitis Cause Vaginal Sores?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.